PML (Tysabri) update – May/17/2010!!!!

From the NationalMSSociety.org website (news updated today – May 17th 2010)

As of May 6th 2010, information released by Biogen Idec reports a total of 49 confirmed cases of PML (progressive multifocal leukoencephalopathy) among people on Tysabri® (natalizumab) since July 2006, when it became available for prescription.

The risk of developing PML stays the same, that is, it increases with the number of Tysabri infusions received. However, the clinical benefits of Tysabri still continue to outweigh the potential risks.

As of the end of March 2010, 67,700 people worldwide have used Tysabri since it was marketed. Although the absolute risk for PML in patients treated with Tysabri cannot be precisely determined, the U.S. FDA and the sponsor have released data suggesting that the risk increases with increasing time on therapy, starting out lower than the one-in-one thousand level that was estimated at the time of Tysabri’s re-approval in 2006, and rising after two years of infusions to about one in one thousand. (….) There is insufficient information to determine the risk of PML in those who have been on therapy for three years or more.

The following paragraphs below are directly quoted from the website mentioned above as I thought they are easy to understand and rather important and wouldn’t want to leave something out by mistake.

Signs of PML: Typical symptoms associated with PML progress quickly over days to weeks, and can include:
• personality or behavioral changes
• changes in thinking, memory, and orientation leading to confusion
• onset of seizures, clumsiness or progressive weakness on one side of the body
• disturbances of vision

If individuals taking Tysabri experience new, unusual symptoms, they should contact their prescribing physician immediately. Physicians who need guidelines on the protocol to follow when they have a patient on Tysabri who experiences unusual symptoms should contact Biogen Idec.

Additional Details: According to the company, as of May 6, 2010 there have been 49 confirmed cases of PML, occurring in both men and women who had been given infusions of Tysabri every four weeks for a duration ranging from one year to three and a half years, with an average of two years.

• 27 of the cases occurred in Europe, 19 in the United States, and 3 in the rest of the world.

• Approximately one-fourth of those who have developed PML have died.

• The degree of disability in the survivors is a wide spectrum: at the milder end, some have recovered enough to return to work, and at the other extreme, some are confined to bed, requiring extensive assistance with activities of daily living, and others were in between this range.

• Based on these cases, the sponsor stressed that, contrary to prior information, the presence of gadolinium-enhancing lesions on MRI does not exclude the possibility of PML. Likewise, the absence of JC virus DNA in the spinal fluid does not exclude PML.

• There has been no characteristic among those who have developed PML that would give substantial clues to who might be more likely to develop it, except that half of the cases had prior histories of having been on immunosuppresive therapies, such as mitoxantrone, and less commonly, azathioprine and methotrexate.

• Right now there is no test that can predict who is more likely at risk for developing PML while using Tysabri; in a large company-sponsored study, testing of blood cells, plasma, serum and urine for the causative JC virus in people before and after 48 weeks of Tysabri therapy (Rudick et al, ECTRIMS 2009) did not show any differences in the presence of the virus in those fluids. The results of these studies, performed at the U.S. National Instituties of Health, differ somewhat from an earlier study (N. Engl. J. Med. 361:1067, 2009) suggesting higher virus levels after treatment.

• When PML was suspected, Tysabri infusions were halted. There is no specific therapy to treat PML, but the best hope is to reconstitute a person’s immune responses. In most of the cases, once PML was confirmed, Tysabri was removed from their systems with the blood-cleansing treatments of either plasma exchange or immunoadsorption.

• During the aftermath of PML, as the immune system begins to recover, a condition called IRIS (immune reconstitution inflammatory syndrome) usually occurs about 4 weeks after the removal of Tysabri from the system. The sponsors suggested that some of the treating physicians found that prompt use of intravenous steroids to treat this brain inflammation led to improvement.

Advertisements

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: